Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 75, NWS Aberdeen, SD

May 30, 2022Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 30, 2022, 1:36 PM CDT for Big Stone County, Traverse County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2022, 1:36 PM CDT (18:36 UTC)
Expired
May 30, 2022, 2:00 PM CDT
In force
24 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Big Stone County, MN, Traverse County, MN

The radar

The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:30 AM CDT, 7 hours 6 minutes earlier.

Area forecast discussion, May 30, 6:30 AM CDT, 7 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
630 AM CDT Mon May 30 2022

.UPDATE...
Issued at 629 AM CDT Mon May 30 2022

See the updated aviation discussion below.

&&

.SHORT TERM...(Today and Tonight)
Issued at 432 AM CDT Mon May 30 2022

The overnight MCV continues to gradually track out of the area this
morning. The overall severe threat continues to diminish with time.
Still monitoring precipitation amounts over the next few hours
however. Portions of the southeast CWA have QPEs running around 2 to
2.5 inches. Flooding threat overall is low, but worth watching.

Attention then turns to the severe weather threat for this
afternoon. Still expecting the development of the potent closed low
system which quickly tracks into the northern plains. A strong jet
rounding the base of the low will help support impressive amounts of
bulk shear. In fact 0-6km bulk shear values are topping out over 70
kts. Which does introduce the question as to whether or not the
shear will be too strong relative to the cold pool to sustain
supercellular storms. ML CAPE values are still progged in the 1000-
2000 J/KG east of the surface trough by the early afternoon hours.
Also impressive low level shear with a southeast to east surface
wind resulting in favorable curved hodographs. Despite strong shear,
current thinking is the overall setup should support supercellular
development, but could also evolve into a line of storms with time.
All severe threats are possible, including tornadoes and the SPC
moderate risk has been expanded to cover more of our northeastern
CWA. This includes a 15% hatched tornado probability. While left
over convective debris could have some influence on instability
today, not currently thinking it will be a deal breaker. With the
strong forcing storms may initiate as soon as 18Z.

The system quickly moves northeast by this evening placing us on the
cool side/right pressure gradient of the low. Additional showers and
thunderstorms are likely and gusty northwest winds are expected,
along with much cooler temperatures.

.LONG TERM...(Tuesday through Sunday)
Issued at 432 AM CDT Mon May 30 2022

Upper low cut off in southern Canada means more or less zonal
steering flow with some weak troughiness over the area, but for the
most part the result is mostly dry conditions with slightly below
normal temperatures and off and on breezy days - so otherwise it
should be uneventful for much of the remainder of the work week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 629 AM CDT Mon May 30 2022

Terminals KABR,KATY,KPIR,KMBG

Low pressure moving up through the area today will generate strong
storms for KABR/KATY with a mix of MVFR CIGS. Weaker convection, and
slightly higher CIGS are expected for KMBG/KPIR. Eventually it looks
like MVFR/potentially IFR CIGS will move in late in the TAF period
as winds come around to the west-northwest.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Serr
SHORT TERM...Serr
LONG TERM...Connelly
AVIATION...Serr
Hazardous weather outlook, May 30, 4:40 AM CDT, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
440 AM CDT Mon May 30 2022

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310945-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
440 AM CDT Mon May 30 2022 /340 AM MDT Mon May 30 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A significant severe storm threat exists today, especially along and
east of the James River Valley. Storms will likely develop by early
afternoon and pose a severe threat through through mid to late
afternoon. Supercells and all forms of severe weather can be
expected. This includes hail larger than golf balls, winds in excess
of 70 mph and multiple tornadoes. Storms will be moving very fast.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

In the hours before

Local storm report, May 30, 12:50 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1250 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             3 W HAYTI               44.66N 97.27W
05/30/2022  E0.70 INCH       HAMLIN             SD   TRAINED SPOTTER

            RADAR ESTIMATED TIME.

&&

SD
Local storm report, May 30, 12:57 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1257 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             3 WNW LAKE NORDEN       44.60N 97.26W
05/30/2022  M1.00 INCH       HAMLIN             SD   TRAINED SPOTTER

&&

SD
Local storm report, May 30, 1:27 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
127 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             HAZEL                   44.76N 97.38W
05/30/2022  M1.00 INCH       HAMLIN             SD   TRAINED SPOTTER

&&

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 9:32 PM CDTSevere Thunderstorm WarningABRLyman28 min
May 30, 12:18 AM CDTSevere Thunderstorm WarningABRDeuel, Grant27 min
May 30, 12:37 AM CDTSevere Thunderstorm WarningABRDeuel38 min
May 30, 1:14 AM CDTSevere Thunderstorm WarningABRClark46 min
May 30, 1:36 AM CDTSevere Thunderstorm WarningABRClark39 min
May 30, 1:40 AM CDTSevere Thunderstorm WarningABRCodington, Grant, Roberts35 min
May 30, 2:15 AM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Roberts45 min
May 30, 2:17 AM CDTSevere Thunderstorm Warning Considerable damage threatABRCodington, Deuel, Hamlin21 min
May 30, 12:26 PM CDTSevere Thunderstorm WarningABRCodington, Hamlin23 min
May 30, 1:06 PM CDTFlood WatchABRClark, Codington, Day, Deuel, Grant, Hamlin and 2 more9 hr
May 30, 1:12 PM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin33 min
May 30, 1:55 PM CDTSevere Thunderstorm WarningABRRoberts28 min
May 30, 2:06 PM CDTSevere Thunderstorm WarningABRCodington, Day, Grant, Hamlin, Roberts39 min
May 30, 2:36 PM CDTTornado WarningABRCodington, Deuel, Grant, Hamlin24 min
May 30, 2:41 PM CDTSevere Thunderstorm WarningABRRoberts34 min
May 30, 2:42 PM CDTFlash Flood WarningABRCodington, Hamlin4 hr
May 30, 2:55 PM CDTTornado WarningABRDeuel, Grant35 min
May 30, 3:07 PM CDTTornado WarningABRGrant, Roberts23 min
May 30, 3:14 PM CDTTornado WarningABRGrant, Roberts31 min
May 30, 3:17 PM CDTSevere Thunderstorm WarningABRRoberts28 min
May 30, 3:26 PM CDTWind AdvisoryABRCampbell, Corson, Day, Dewey, Grant, Hughes and 7 more22 hr
May 30, 3:43 PM CDTSevere Thunderstorm WarningABRRoberts32 min
May 30, 3:45 PM CDTSevere Thunderstorm Warning Considerable damage threatABRRoberts30 min
May 30, 5:08 PM CDTAreal Flood WarningABRCodington, Grant, Roberts9 hr
May 30, 6:45 PM CDTAreal Flood WarningABRCodington, Hamlin6 hr
May 30, 6:55 PM CDTSpecial Weather StatementABRDeuel20 min
May 30, 1:53 PM CDTSevere Thunderstorm WarningABRBig Stone, Traverse22 min
May 30, 3:04 PM CDTSevere Thunderstorm WarningABRBig Stone, Traverse26 min
May 30, 3:31 PM CDTTornado WarningABRBig Stone19 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.